Alabama, 2006

Damaging Wind and Lightning Strike in Alabama, August 29, 2006

August 29, 2006 · NWS HUN · 2 events in 1 county or zone

A cold front tracked east across the Tennessee Valley producing a band of strong and isolated severe thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cold front tracked east across the Tennessee Valley producing a band of strong and isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 29, 9:49 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 29, 9:49 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1049 AM CDT TUE AUG 29 2006

.UPDATE...
THE SFC COLD FRONT HAS PUSHED INTO WRN TN THIS MORNING. IT EXTENDS
FROM A SFC LOW CENTERED IN WRN PA ACROSS THE OH VALLEY AND MID MS
VALLEY TO NRN TX. THIS FRONT AS A RATHER STEEP SLOPE...THE H85
LEVEL FRONT WAS STILL OVER CENTRAL MO AT 12Z. THIS IS EVIDENT IN
THE EXPANSIVE LOW CLOUD FIELD OVER THE REGION BEHIND THE
FRONT...INDICATIVE OF SOME GOOD CAA.

MEANWHILE IN THE WARM SECTOR...AN UPPER LEVEL S/W TROF MOVING
OVER SRN AR AND NRN LA IS SUPPORTING A CLUSTER OF TSTORMS MOVING
NE ACROSS NRN MS ATTM. SUBSIDENCE FROM UPPER RIDGE OVER THE SERN
STATES IS RESULTING IN NOT MUCH CLOUD COVER OVER THE REGION YET...BUT
CU FIELD HAS BEGUN DEVELOPING. WITH AMPLE SUNSHINE THIS MORNING...TEMPS
HAVE CLIMBED INTO THE MID 80S...AND MAY BE ON THEIR WAY INTO THE
LOWER 90S IN SOME LOCATIONS THIS AFTERNOON. STORMS OVER MS SHOULD
CONTINUE MOVING NE AND SHOULD REMAIN NW OF AL. HOWEVER...RECENT
RADAR TRENDS ARE SHOWING A BROKEN LINE OF SHRA/TSRA DEVELOPMENT
MOVING INTO NW AL. THIS DIFFERENTIAL HEATING BNDRY WILL BE THE
FOCUS FOR STORM DEVELOPMENT WITHIN THE NEXT FEW HRS AS IT MOVES
ACROSS NW AL.

WITH TEMPS REACHING 90 AND A S/W TROF APPORACHING...THERE SHOULD
ALSO BE SOME SHRA/TSRA TO DEVELOP THIS AFTERNOON ACROSS THE REST
OF THE CWA. PWATS ARND 2 INCHES INDICATE STORMS WILL BE CAPABLE OF
PRODUCING SOME HEAVY DOWNPOURS AND WIND GUSTS OF 30-50 MPH FROM
PRECIP LOADING. MOST OF THE PRECIP SHOULD BE CLOSER TO THE FRONT
AND THUS MOST OF THE AREA MAY NOT RECEIVE ANY PRECIP UNTIL THIS
EVENING. SINCE THE COLD FRONT WILL NOT MOVE INTO THE CWA UNTIL
LATER THIS AFTERNOON...COVERAGE MAY BE MORE SCATTERED ACROSS THE
ERN ZONES.

&&

.PREV DISCUSSION...ISSUED 330 AM CDT TUE AUG 29 2006...

DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SKIES WILL REMAIN MOSTLY CLOUDY OVERNIGHT...WITH THE CHANCE OF
SHOWERS LINGERING. AGAIN...AM GOING ABOVE ALL AVAILABLE GUIDANCE
FOR TEMPS AS IT APPEARS THE FRONT WILL BE JUST ON THE WESTERN
DOORSTEP BY DAYBREAK ON WEDNESDAY. WILL RETAIN CHANCE POPS GIVEN
THE FRONTAL PROXIMITY AND BESIDES...WE HAVE HAD NIGHTTIME RAINS
FOR A FEW NIGHTS IN A ROW NOW IN THIS PATTERN...NO REASON FOR THAT
TO CHANGE.

THE FRONT SLIDES ACROSS DURING THE DAY ON WEDNESDAY...WITH MAINLY
MORNING SHOWERS AND STORMS...POSSIBLY LINGERING INTO THE AFTERNOON
OR EARLY EVENING SOUTH OF THE TN RIVER AND EAST OF I-65. ONLY
BECAUSE OF THE WARM START IT WILL BE ANOTHER WARM DAY. HOWEVER...
DEWPOINTS SHOULD DROP INTO THE MID 60S BY DAYS END...WHICH WILL BE A
SIGN OF THINGS TO COME.

THURSDAY AND FRIDAY...MODELS CONTINUE TO SHOW A SHEAR AXIS NEARBY
AND MOVING SLOWLY ACROSS THE AREA. PREVIOUS 20 POPS EACH DAY STILL
LOOK PRUDENT...ALTHOUGH THE SOUNDINGS ARE RATHER DRY OVERALL. MAXES
WILL BE IN THE LOWER AND MIDDLE 80S...WITH LOWS IN THE MID 60S. BOTH
OF THESE VALUES ARE SOMEWHAT TEMPERED BY EXPECTED LOW CLOUDS.

EXTENDED (FRIDAY NIGHT THROUGH NEXT TUESDAY)...
AT THIS POINT...IT SURE LOOKS LIKE A LARGE PORTION OF THE LABOR DAY
WEEKEND IS GOING TO BE OUTSTANDING. (HOPE THAT DOESNT CHANGE)
KEEPING IN MIND THE CONTINUED RATHER DRY SITUATION WE ARE IN...AND
THE SLIGHTLY LOWER DEWPOINTS WHICH WILL FILTER IN ONCE THE SHEAR
AXIS MOVES ACROSS FRIDAY...WILL GO ABOVE THE MEX GUIDANCE FOR MAXES
AND AT OR A LITTLE BELOW FOR MINS THROUGH THE WEEKEND.

HIGHS MIGHT APPROACH 90 AGAIN IF THERE IS NOT MUCH CLOUD COVER...
BUT MORNING LOWS WILL BE REFRESHINGLY COOL IN THE LOWER/MID 60S.
SATURDAY LOOKS DRY RIGHT NOW. THERE COULD BE A STRAY SHOWER OR TWO
ON SUNDAY...BUT THE CHANCE IS SO TINY AND MOISTURE IS SO LIMITED (NO
RETURN FLOW) THAT I ONLY MENTION ISOLATED AFTERNOON SHOWERS. IT IS
POSSIBLE THAT EVEN THAT IS GENEROUS.

STILL LOOKS LIKE A LABOR DAY FRONTAL PASSAGE. THERE MIGHT BE A
LITTLE MOISTURE RETURN...SO WENT WITH CHANCE POPS. RAINFALL SHOULD
BE LIGHT...SO IT IS NOT LOOKING LIKE A WASHOUT BY ANY MEANS. SINCE
THE UPPER LOW IS SITTING IN THE MIDWESTERN STATES...IT MAY BE A
FIGHT FOR THE FRONT TO GET ACROSS THE AREA. FOR NOW WILL SAY IT
MAKES IT ACROSS IN REASONABLY SHORT ORDER...COOLING THINGS DOWN A
FEW DEGREES YET AGAIN.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PG/JE
Hazardous weather outlook, Aug 29, 11:46 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT TUE AUG 29 2006

ALZ001>010-016-TNZ076-096-097-292300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1246 PM CDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST AND UNSTABLE AIR MASS AHEAD OF A FRONTAL BOUNDARY WILL
SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
STORMS WILL BE STRONG...CAPABLE OF PRODUCING HEAVY RAIN...WIND GUSTS
TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED SEVERE
STORM IS NOT OUT OF THE QUESTION WITH THE MAIN THREAT BEING LOCALLY
DAMAGING WINDS. THE FRONT WILL SWEEP ACROSS THE AREA TONIGHT...
CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING. HEAVY RAIN AND
GUSTY WINDS WILL BE THE PRIMARY THREATS.

SATURDAY THROUGH LABOR DAY...A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WILL REMAIN EACH AFTERNOON AS A PERSISTENT WEAK UPPER
LEVEL TROUGH AFFECTS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

DJN/CBD

In the hours before

Special weather statement, Aug 29, 10:52 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 AM CDT TUE AUG 29 2006

ALZ001-002-291715-
COLBERT-LAUDERDALE-
1152 AM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1215 PM CDT...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF CHEROKEE...OR 14 MILES WEST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS THAT MAY BE AFFECTED INCLUDE...
  CHEROKEE.
  SMITHSONIA.
  OAKLAND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Aug 29, 11:11 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 PM CDT TUE AUG 29 2006

ALZ001-002-291745-
COLBERT-LAUDERDALE-
1211 PM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1245 PM CDT...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING
NORTHEAST AT 10 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS THAT ARE IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  THREET.
  CLOVERDALE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Aug 29, 11:42 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT TUE AUG 29 2006

ALZ002-003-291845-
COLBERT-FRANKLIN-
1242 PM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
145 PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDAY TO SANDY
SPRINGS...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF IUKA TO 10
MILES WEST OF RED BAY...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MALONE.
  ALLSBORO.
  MAUD.
  POGO.
  MYNOT.
  PLEASANT SITE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES AND
TREE LIMBS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Aug 29, 12:05 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT TUE AUG 29 2006

ALZ002-291840-
COLBERT-
105 PM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 140 PM CDT...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF CHEROKEE...OR 15 MILES SOUTHWEST
OF TUSCUMBIA...MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SRYGLEY CHURCH.
  POSEY LOOP.
  NEW BETHEL.
  COLBERT HEIGHTS.
  MUSCLE SHOALS.
  SPRING VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, Aug 29, 12:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT TUE AUG 29 2006

TNZ096-291845-
LINCOLN-
121 PM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF PULASKI...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCBURG.
  BOONSHILL.
  HOWELL.
  BELLEVILE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

PG
Special weather statement, Aug 29, 12:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CDT TUE AUG 29 2006

TNZ096-291845-
LINCOLN-
121 PM CDT TUE AUG 29 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF PULASKI...MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MCBURG.
  BOONSHILL.
  HOWELL.
  BELLEVILE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

PG

The radar

The Columbus AFB radar (KGWX), 106 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 29, 12:40 PM CST to 12:45 PM CST
Where
Colbert County, 4 mi W of Tuscumbia
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -87.767

Trees were blown down from Highway 247 west of Tuscumbia into the city of Tuscumbia.

Lightning, Colbert

When
August 29, 12:45 PM CST
Where
Colbert County, Tuscumbia
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

A house fire was started due to a lightning strike. Damage unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527786, 5527787.